Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Boundary slopes of punctured tori in 3-manifolds


Author: C. McA. Gordon
Journal: Trans. Amer. Math. Soc. 350 (1998), 1713-1790
MSC (1991): Primary 57M25; Secondary 57M50
MathSciNet review: 1390037
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be an irreducible 3-manifold with a torus boundary component $T$, and suppose that $r,s$ are the boundary slopes on $T$ of essential punctured tori in $M$, with their boundaries on $T$. We show that the intersection number $ \Delta(r,s)$ of $r$ and $s$ is at most $8$. Moreover, apart from exactly four explicit manifolds $M$, which contain pairs of essential punctured tori realizing $\Delta(r,s)=8,8,7$ and 6 respectively, we have $\Delta(r,s)\le 5$. It follows immediately that if $M$ is atoroidal, while the manifolds $M(r), M(s)$ obtained by $r$- and $s$-Dehn filling on $M$ are toroidal, then $\Delta(r,s)\le 8$, and $\Delta(r,s)\le 5$ unless $M$ is one of the four examples mentioned above.

Let $\mathcal{H}_0$ be the class of 3-manifolds $M$ such that $M$ is irreducible, atoroidal, and not a Seifert fibre space. By considering spheres, disks and annuli in addition to tori, we prove the following. Suppose that $M\in \mathcal{H}_0$, where $\partial M$ has a torus component $T$, and $ \partial M-T\ne \varnothing$. Let $r,s$ be slopes on $T$ such that $M(r), M(s)\notin \mathcal{H}_0$. Then $\Delta(r,s)\le 5$. The exterior of the Whitehead sister link shows that this bound is best possible.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M25, 57M50

Retrieve articles in all journals with MSC (1991): 57M25, 57M50


Additional Information

C. McA. Gordon
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712
Email: gordon@math.utexas.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-98-01763-2
PII: S 0002-9947(98)01763-2
Received by editor(s): March 27, 1995
Received by editor(s) in revised form: February 26, 1996
Article copyright: © Copyright 1998 American Mathematical Society